Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Not sure where to start..strep throat, scarlet fever, mental, behavioral side effects of amoxicillin

My son who will be 3 couple months, was at er last thurs w diagnosis scarlet fever and strep. Put on amoxicillin (which he has had before). Since starting meds he has had very strange episodes mostly towards night time and waking up having one. Like OCD kinda stuff, saying or crying the same thing over and over for like and hour. Being violent, confused.. wanting meto hold him but yet hitting and kicking me at same time. We put pjs on and he crys forever take them off let mommy do it or visa versa w daddy. want to go to his room then back to couch over and over. Just examples of some of the episodes. He looks different in his eyes when he wakes up doing it. He has excema and is a sensitive little guy. Always pleasantly good, not mean ever. Except a few times hear and there like at nanas when now after reading and being enlightened a little on red dye 40 I wonder if that might be an issue for us. All she ever buys is red stuff. I am wondering if we are dealing w amoxicillin allergy or red dye 40 allergy or combo. or what. very concerned parent. My sweet little boy is not his self. Took him to his pediatrician today, throat still very red. I stopped the amoxicillin yesterday when I looked up side effects bc of what we have been dealing with. He was given a Rocefin shot and antibiotic ceclor to start tom. Sent to do blood work to see about infection and other test. Me and my MIL dealt with an "episode" might have looked like extreme tantrum to others for about and hour getting in car and to clinic for blood work. 2 grown men, me, nana, and a nurse could not get the blood drawn, they sent me to go to hospital, wasnt' gonna happen, asked if we could come home( hour away) do blood work here w me and hubby tom. OK Well now I'm realizing tom is Fri, and I don't know what will happen w results bc dr close at noon and then weekend. Freaking out! don't know what is going on w my baby or what to do. I have 3 boys 17, 13 and 3(in July). Dr said let's get him well first and see him next thurs and then we can talk about the mental stuff..bc he has reason to be irritable. It's past irritable! Something is not right...didn't think it was a reaction to meds or dye bc of no hives but didn't really say anything else. I am concerned about the strep in his body for no telling how long now. Now not sure if he we will have results till monday on how the infection is in his body. God I hope not. He was sick weeks ago and on antibiotics, wonder if he had strep the whole time bc coulture wasn't done that time. He hasnt been eating good or none at all for a while. Any advice or similar stories on reactions to amoxicillin or red dye 40 or strep and scarlet fever would be much appreciated. or anything else related. Thanks so much

Answer Question
 
heathers_hounds

Asked by heathers_hounds at 2:03 AM on May. 13, 2011 in Health

Level 1 (2 Credits)
Answers (6)
  • As soon as I saw "behavior" and "amoxicillin", I thought about artificial colorants. Not only will you want to watch out for Red 40, but you'll want to avoid ANYTHING with the name of an artificial food coloring. It's fairly easy to spot because it's always in the form of Color ##. Examples are Yellow5, Yellow6, Red3, Blue5. I think there are 8 or 9 total. I'm sensitive to them myself. One upside is that not buying anything with chemical colorants automatically cuts a lot of crappy food out of what I buy. No more Kraft mac and cheese (Annie's boxed mac or homemade is way better anyway!), and no Little Debbie cakes or Life Cereal. Just a few of the MANY examples. Check the ingredients, because it's in everything. Hopefully, we're getting closer to having warning labels put on food that it's in. Unfortunately, the FDA just voted against that for now with a vote of 8 to 6.
    Kat770

    Answer by Kat770 at 2:38 AM on May. 13, 2011

  • As soon as I read your headline, I thought of antihistamines ... has he been given any? Antihistamines coupled with artificial colorings (red dye was particularly problematic for my son) would make my boy go absolutely berserk. It would literally take 3 days to work itself out of his system. The last time he had any antihistamines was when he was 3; he's now 19. He was also allergic to amoxicillan/penicillin so he had to avoid that. And he used to get strep throat a lot and I used to have him tested for PANDAS. Any or all of these things might explain the behavior you are witnessing.
    Anonymous

    Answer by Anonymous at 6:50 AM on May. 13, 2011

  • I would gather all his medical records & find another highly recommended Childrens Specialist & bring him in for a second opinion. I think the episodes at night with the hallucinations & upset are just a side effect of the illnesses, general discomfort, (fever possibly) & medications combined. But a second opinion of the meds is always a good idea. GL.
    ILovemyPaulie

    Answer by ILovemyPaulie at 10:05 AM on May. 13, 2011

  • Get him off that med and hustle him back to the dr. Sometimes you have to go back and back again, until they get it right!
    tasches

    Answer by tasches at 1:55 PM on May. 13, 2011

  • thank you so much for taking time to answer... no antihistimine other that a little cortaid spray on itch a couple times. I just can't believe all I have read on amoxicillin and the red dye issue.. something I will def be researching more when he is well. He use to flare up excema every time he went to nanas, no other soaps or anything we could figure out why...now I think it good be the red dye 40 in all the red drinks she gives him.. going to hospital shortly to have blood work done
    heathers_hounds

    Comment by heathers_hounds (original poster) at 4:28 PM on May. 13, 2011

  • wow thanks for the info on PANDAS.. just read a little and wow.. that's how I have been explaining it to others(his episodes) like OCD.. will continue to read on it
    heathers_hounds

    Comment by heathers_hounds (original poster) at 4:51 PM on May. 13, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN